Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 43, NWS North Platte, NE

May 16, 2004Custer County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2004, 6:41 PM CDT for Custer County, Nebraska. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 16, 2004, 6:41 PM CDT (23:41 UTC)
Expired
May 16, 2004, 7:45 PM CDT
In force
64 min
Issued by
NWS North Platte, NE
Area
Counties, with a storm outline in the text

County Custer County, NE

The radar

The North Platte radar (KLNX), 115 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 16, 6:55 PM CDTHAIL 112 Ese Oconto, NE
May 16, 6:55 PM CDTHAIL 112 Ese Oconto, NE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 16, 3:15 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.7 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 287 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
980 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
287 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

256 
WUUS53 KLBF 162341
SVRLBF
NEC041-170045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
641 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUSTER COUNTY IN CENTRAL NEBRASKA

* UNTIL 745 PM CDT

* AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED 17 MILES SOUTHWEST OF ANSLEY...OR ABOUT 21 MILES
  SOUTH OF BROKEN BOW...AND MOVING NORTHEAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  ANSLEY AND 6 MILES SOUTHEAST OF BERWYN AROUND 705 PM CDT
  WESTERVILLE AROUND 715 PM CDT
  8 MILES SOUTHEAST OF WEISSERT AROUND 720 PM CDT
  COMSTOCK AROUND 735 PM CDT

LAT...LON 4110 9974 4100 9954 4160 9892 4169 9965

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 3:01 PM CDT, 3 hours 40 minutes earlier.

Area forecast discussion, May 16, 3:01 PM CDT, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
301 PM CDT SUN MAY 16 2004

...FORECAST CHALLENGE IS THE POTENTIAL FOR SVR STORMS THIS EVENING
THEN TEMPERATURES AND POPS BEYOND...

.DISCUSSION...AT 18Z SURFACE FRONT EXTENDING SE ACROSS THE
PANHANDLE FROM NEAR AIA TO ONL THEN NE INTO CENTRAL MINNESOTA.
DRYLINE THEN EXTENDING FROM NEAR AIA SOUTH INTO ERN CO. ONGOING
CONVECTION EXITING TO THE NE WITH SCATTERED CONVECTION MOVING EAST
TOWARD THE PANHANDLE ASSOCIATED WITH DISTURBANCE MOVING EAST. CLOUDS
HAVE LIMITED HEATING OVERALL. LBF 18Z MODIFIED SOUNDING SHOWED LI
TO AROUND -7 WITH CAPE IN ACCESS OF 2000 J/KG.

THE NEXT COUPLE OF HOURS WILL HELP REDEFINE THE CONVECTIVE POTENTIAL
BUT FOR NOW LEANING FOR AREAS IN THE WEST FROM TRIPLE POINT OVER
THE PANHANDLE SOUTHWARD. CIRRUS SHIELD EXITING NORTHEAST WITH A
COUPLE HOURS OF GOOD HEATING TO FURTHER DESTABILIZE THE ATMOSPHERE.
WV IMAGERY SHOW ANOTHER WAVE MOVING EAST ACROSS COLORADO WITH THE
BEST POTENTIAL FOR SUPERCELLS TO BE OVER THE SOUTHWEST THIS EVENING.
THEN BEFORE MIDNIGHT ANOTHER H7 WAVE LIFTING NORTHEAST WITH
THE POTENTIAL FOR A THUNDERSTORM COMPLEX TO FORM OVER THE SW
AND MOVE EAST OVERNIGHT AS THE SURFACE LOW OVER CO BEGINS TO
LIFT NE ALONG THE FRONT. MODELS PUSH THE COLD FRONT SE TOWARD
MORNING AND EAST OF THE FORECAST BY MONDAY MORNING.

COOLER TEMPERATURE TO BE EXPECTED MON AND TUE AS SURFACE HIGH BUILDS
SOUTHEAST AND SETTLES OVER SOUTH DAKOTA. THE EAST WINDS WILL
INCREASE UPSLOPE ACROSS THE WEST WITH TIMING OF WAVES TO EJECT EAST
OUT THE SOUTHWEST UPPER TROUGH...TO KEEP SCHC TO CHC POPS GOING FOR
THE MOST PART. TUESDAY MAY BE DRY DURING THE DAY BUT AS THE H7 RIDGE
AXIS BUILDS EAST WAVES EJECTING EAST OVERNIGHT.

IN THE EXTENDED WED-SUN MODELS IN CLOSE AGREEMENT IN FEATURES
ALOFT. AT THE SURFACE TIMING AND POSITION OF THE FRONT REMAIN
DIFFERENT AS THE ECMWF MAINTAINS MORE NORTHERN POSITION. THE GFS
REMAINS TO THE MODEL OF CHOICE WITH FRONT TO MIGRATE NORTH AND
SOUTH THROUGH THE PERIOD THROUGH SUNDAY. SATURDAY SW TROUGH BEGINS
TO FILL WITH STRONG WAVE EJECTING EAST THROUGH THE PLAINS ON SUNDAY.
THIS WAVE SHOULD BE THE KICKER TO MOVE FRONT OUT AS BERMUDA RIDGE
BREAKS DOWN. UPPER RIDGE WILL BUILD EAST BEYOND WITH SOUTHWEST
FLOW TO RETURN WARMER TEMPERATURES BEYOND SUNDAY.
&&

.LBF...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TLK
Hazardous weather outlook, May 16, 3:27 PM CDT, 3 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
327 PM CDT SUN MAY 16 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-171104-
ARTHUR-BLAINE-BOYD-BROWN-CHASE-CUSTER-DEUEL-EASTERN CHERRY-FRONTIER-
GARDEN-GARFIELD-GRANT-HAYES-HOLT-HOOKER-KEITH-KEYA PAHA-LINCOLN-
LOGAN-LOUP-MCPHERSON-PERKINS-ROCK-SHERIDAN-THOMAS-WESTERN CHERRY-
WHEELER-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
327 PM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

...A TORNADO WATCH IS IN EFFECT FOR WEST CENTRAL AND SOUTHWESTERN
NEBRASKA...

SEVERE WEATHER IS EXPECTED ACROSS MUCH OF THE OUTLOOK AREA. LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES ARE POSSIBLE EARLY THIS
EVENING.

THUNDERSTORMS WILL DEVELOP EARLY THIS EVENING ACROSS THE EASTERN
PANHANDLE AND SOUTHWESTERN NEBRASKA.  THESE STORMS WILL MOVE RAPIDLY
NORTHEAST AND HAVE THE POTENTIAL TO PRODUCE LARGE HAIL...WIND DAMAGE
AND ISOLATED TORNADOES THROUGH THE EARLY EVENING HOURS.

ANOTHER AREA OF CONCERN IS ACROSS NORTHERN NEBRASKA WHERE STORMS
COULD DEVELOP ALONG A WARM FRONT.  WINDS ALOFT WILL BE STRONG AND
STORMS ACROSS NORTHERN NEBRASKA ALSO HAVE THE POTENTIAL TO PRODUCE
ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

MONDAY...SEVERE THUNDERSTORMS COULD DEVELOP ACROSS SOUTHWEST NEBRASKA
SOUTH OF INTERSTATE 80...JUST NORTH OF A COLD FRONT.  LARGE HAIL IS
THE PRIMARY CONCERN.

TUESDAY...THE COLD FRONT WILL BEGIN TO MOVE NORTH AS A WARM FRONT.
SEVERE STORMS COULD DEVELOP ANYWHERE IN THE OUTLOOK AREA AS THE FRONT
MOVES NORTH.  WINDS ALOFT WILL BE STRONG AND ISOLATED TORNADOES COULD
FORM.

WEDNESDAY THROUGH SATURDAY...LITTLE CHANGE IS EXPECTED.  THE WEATHER
PATTERN WILL CONTINUE TO SUPPORT AT LEAST A SLIGHT CHANCE OF
THUNDERSTORMS EACH DAY.  WINDS ALOFT WILL REMAIN STRONG.  MOISTURE
AND TEMPERATURE MAY BE ADEQUATE AT TIMES FOR SEVERE THUNDERSTORM
DEVELOPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING SOUTH OF ARTHUR IN
ARTHUR COUNTY TO TAYLOR IN LOUP COUNTY. SPOTTER ACTIVATION MAY ALSO
BE REQUIRED OVER THE REMAINDER OF THE OUTLOOK AREA TONIGHT.

MASEK

In the hours before

Local storm report, May 16, 5:03 PM CDT, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
503 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             15 N TAYLOR             41.99N 99.38W
05/16/2004  0.88 INCH        LOUP               NE   PUBLIC

&&

JMC
Local storm report, May 16, 5:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0537 PM     HAIL             18 SW AMELIA            42.05N 99.21W
05/16/2004  1.25 INCH        GARFIELD           NE   TRAINED SPOTTER

&&

JMC
Local storm report, May 16, 5:55 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
555 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0530 PM     HAIL             4 NE ROSE               42.21N 99.47W
05/16/2004  0.75 INCH        ROCK               NE   TRAINED SPOTTER

&&

JMC
Local storm report, May 16, 5:57 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
557 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TORNADO          7 SW AMELIA             42.16N 99.06W
05/16/2004                   HOLT               NE   FIRE DEPT/RESCUE

&&

JMC
Local storm report, May 16, 6:05 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
605 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TORNADO          3 SW AMELIA             42.20N 99.00W
05/16/2004                   HOLT               NE   FIRE DEPT/RESCUE

            LARGE TORNADO ON GROUND MOVING NORTHEAST

&&

JMC
Local storm report, May 16, 6:27 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
627 PM CDT SUN MAY 16 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             5 SSW CALLAWAY          41.22N 99.96W
05/16/2004  1.00 INCH        CUSTER             NE   PUBLIC

            ABOUT 10 MINUTES IN DURATION

&&

MASEK

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 16, 3:33 AM CDTSevere Thunderstorm WarningLBFCuster57 min
May 16, 4:22 PM CDTSevere Thunderstorm WarningLBFLoup38 min
May 16, 4:44 PM CDTTornado WarningLBFLoup, Rock46 min
May 16, 5:10 PM CDTTornado WarningLBFHolt50 min
May 16, 5:18 PM CDTSevere Thunderstorm WarningLBFBrown, Rock57 min
May 16, 5:31 PM CDTSevere Thunderstorm WarningLBFCuster59 min
May 16, 6:04 PM CDTTornado WarningLBFHolt41 min
May 16, 6:13 PM CDTSevere Thunderstorm WarningLBFLoup, Rock47 min
May 16, 6:45 PM CDTTornado WarningLBFHolt30 min
May 16, 6:56 PM CDTTornado WarningLBFCuster34 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.